Alert archive / Florida / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 132, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 5:39 PM EDT for Alachua County, Florida. It was in force for 19 days. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 5:39 PM EDT (21:39 UTC)
- Expired
- Aug 20, 2002, 5:30 PM EDT
- In force
- 19 days
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Alachua County, FL
The radar
The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:00 PM EDT | Thunderstorm Wind | Gainesville, FL | Large trees and power lines blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 9.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM EDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 1, 2:30 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT THU AUG 1 2002 UPPER LOW NOW OFF SE GA COAST DRIFTING EAST. THUNDERSTORMS HAVE ERUPTED OVER W AND S PART OF AREA AS HEATING HAS INCREASED DUE TO CLOUD COVER PARTIALLY ERODING. MODELS SHOW UPPER LOW TO ELONGATE INTO A TROUGH WHICH DRIFTS SOUTH INTO N FL ON FRIDAY. UPPER RIDGE WILL BUILD INTO BAHAMAS ON SATURDAY WHICH WILL NUDGE TROUGH BACK NORTH IN S GA WHILE LARGER STRONGER RIDGE BUILDS NORTH OF AREA. WILL CONTINUE WITH SCATTERED TO LIKELY POPS WITH DAYTIME TEMPERATURES A TAD BELOW NORMAL DUE TO EXPECTED CLOUDS AND RAIN. SURFACE FLOW BECOMES ONSHORE FRIDAY AS WEAK LOW/TROUGH MOVES SW INTO GULF. WILL GO AT OR ABOVE MOS POPS. MOS TEMPERATURES LOOK GOOD. MARINE...SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER AREA AS SURFACE LOW MOVES W INTO GULF. NO HEADLINES. PRELIM CCF... AMG TT 072/089 072/088 073 04353 SSI TT 075/086 075/086 075 04454 JAX TT 072/088 072/088 073 04565 SGJ TT 073/088 074/089 074 04565 GNV TT 072/087 072/088 073 04565 OCF TT 072/088 073/089 073 04565 .JAX... .GA...NONE. .FL...NONE. MZ/AS
In the hours before
Special weather statement, Aug 1, 12:45 PM EDT, 4 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-012300- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1245 PM EDT THU AUG 1 2002 ...NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING... NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AND PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH. RAIN WILL BE HEAVY AT TIMES IN THUNDERSTORM ACTIVITY...CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. ISOLATED STRONG TO SEVERE THUNDERSTORMS...WITH WIND GUSTS OVER 50 MPH AND LARGE HAIL ARE ALSO POSSIBLE. WINDS OF THIS INTENSITY ARE CAPABLE OF UPROOTING SMALL TREES AND OVERTURNING SHEDS AND SMALL STRUCTURES. ALTHOUGH MOST STORMS WILL BE BELOW SEVERE WEATHER CRITERIA...SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IN THE EVENT WARNINGS ARE ISSUED FOR YOUR AREA. THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER SOUTHEAST GEORGIA EARLY THIS AFTERNOON AND SPREAD SOUTHWARD INTO NORTHEAST FLORIDA BY LATE AFTERNOON...AND CONTINUE FOR MUCH OF TONIGHT. STORM MOTION WILL GENERALLY BE TO THE SOUTHEAST AT 10 TO 15 MPH. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:01 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 97 days |
| Aug 1, 7:25 PM EDT | Severe Thunderstorm Warning | JAX | Charlton | 96 days |
Nearby
Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.